Alert archive / Colorado / Red Flag Warnings in 2012
Red Flag Warning 14, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at May 17, 2012, 5:44 AM MDT for 14 counties in Colorado. It took effect at May 18, 2012, 11:00 AM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 5:44 AM MDT (11:44 UTC)
- In effect from
- May 18, 2012, 11:00 AM MDT
- Expired
- May 18, 2012, 8:26 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 45 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:31 PM MDT | NON-TSTM WND GST 61 | 2 Wsw Oxford, CO | WIND GUST MEASURED AT THE DURANGO AIRPORT |
| May 18, 5:40 PM MDT | NON-TSTM WND GST 45 | 1 E Rifle, CO | PICKETS FROM ROADSIDE FENCE BLOWING ONTO HWY 6. |
| May 18, 6:09 PM MDT | NON-TSTM WND GST 53 | 3 E Rifle, CO | WIND GUST MEASURED AT THE RIFLE AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2973 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188 WWUS85 KGJT 171144 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 544 AM MDT THU MAY 17 2012 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR COLORADO FIRE ZONES 201...203...207...290...292 AND 293 FOR STRONG SOUTHWEST WINDS...LOW HUMIDITIES...AND DRY FUELS... A STRONG PACIFIC STORM WILL MOVE INTO THE EASTERN GREAT BASIN EARLY FRIDAY MORNING AND CONTINUE MOVING EASTWARD THROUGHOUT THE DAY. SOUTHWEST WINDS AHEAD OF THIS SYSTEM WILL INCREASE LATE FRIDAY MORNING AND CONTINUE THROUGH THE EVENING WITH WIND GUSTS OF 25 TO 45 MPH ACROSS WESTERN COLORADO. HUMIDITIES WILL ALSO LOWER TO NEAR 10 PERCENT IN MANY LOCATIONS. AS THE SURFACE COLD FRONT APPROACHES THE AREA BY SUNSET...ISOLATED...GENERALLY DRY...THUNDERSTORMS ARE POSSIBLE. COZ201-172345- /O.UPG.KGJT.FW.A.0009.120518T1700Z-120519T0400Z/ /O.NEW.KGJT.FW.W.0014.120518T1700Z-120519T0400Z/ ROUTT FORECAST AREA- 544 AM MDT THU MAY 17 2012 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 201 ABOVE 8500 FEET... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 201 ROUTT FORECAST AREA ABOVE 8500 FEET. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...10 TO 15 PERCENT. * IMPACTS...FIRE IGNITIONS MAY BE DIFFICULT TO CONTROL FRIDAY AFTERNOON WITH HIGH RATES OF SPREAD POSSIBLE. ISOLATED THUNDERSTORMS LATE AFTERNOON AND EARLY EVENING MAY START NEW FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ COZ203-207-290-292-293-172345- /O.UPG.KGJT.FW.A.0009.120518T1700Z-120519T0400Z/ /O.NEW.KGJT.FW.W.0014.120518T1700Z-120519T0400Z/ GRAND JUNCTION FORECAST AREA-DURANGO FORECAST AREA- PARADOX VALLEY FORECAST AREA-NORTH FORK FORECAST AREA- GUNNISON BASIN FORECAST AREA- 544 AM MDT THU MAY 17 2012 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 203...207...290...292 AND 293... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN COLORADO... FIRE WEATHER ZONE 203 GRAND JUNCTION FORECAST AREA... FIRE WEATHER ZONE 207 DURANGO FORECAST AREA... FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA... FIRE WEATHER ZONE 292 NORTH FORK FORECAST AREA FIRE WEATHER ZONE 293 GUNNISON BASIN FORECAST AREA. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...LOWERING TO AROUND 10 PERCENT. * IMPACTS...FIRE IGNITIONS MAY BE DIFFICULT TO CONTROL FRIDAY AFTERNOON WITH HIGH RATES OF SPREAD POSSIBLE. ISOLATED THUNDERSTORMS LATE AFTERNOON AND EARLY EVENING MAY START NEW FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ CUOCO FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
5 follow-up statements
812 WWUS85 KGJT 172154 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 354 PM MDT THU MAY 17 2012 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR COLORADO FIRE ZONES 201...203...207...290...292 AND 293 FOR STRONG SOUTHWEST WINDS...LOW HUMIDITIES...AND DRY FUELS... A STRONG PACIFIC STORM WILL MOVE INTO THE EASTERN GREAT BASIN EARLY FRIDAY MORNING AND CONTINUE MOVING EASTWARD THROUGHOUT THE DAY. SOUTHWEST WINDS AHEAD OF THIS SYSTEM WILL INCREASE LATE FRIDAY MORNING AND CONTINUE THROUGH THE EVENING WITH WIND GUSTS OF 25 TO 45 MPH ACROSS WESTERN COLORADO. HUMIDITIES WILL ALSO LOWER TO NEAR 10 PERCENT IN MANY LOCATIONS. AS THE SURFACE COLD FRONT APPROACHES THE AREA BY SUNSET...ISOLATED...GENERALLY DRY... THUNDERSTORMS ARE POSSIBLE. OUTFLOW WINDS FROM THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS OVER 45 MPH. COZ201-181200- /O.CON.KGJT.FW.W.0014.120518T1700Z-120519T0400Z/ ROUTT FORECAST AREA- 354 PM MDT THU MAY 17 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 201 ABOVE 8500 FEET... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 201 ROUTT FORECAST AREA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AROUND 15 PERCENT. * IMPACTS...FIRE IGNITIONS MAY BE DIFFICULT TO CONTROL FRIDAY AFTERNOON WITH HIGH RATES OF SPREAD POSSIBLE. ISOLATED THUNDERSTORMS LATE AFTERNOON AND EARLY EVENING MAY START NEW FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ COZ203-207-290-292-293-181200- /O.CON.KGJT.FW.W.0014.120518T1700Z-120519T0400Z/ GRAND JUNCTION FORECAST AREA-DURANGO FORECAST AREA- PARADOX VALLEY FORECAST AREA-NORTH FORK FORECAST AREA- GUNNISON BASIN FORECAST AREA- 354 PM MDT THU MAY 17 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 203...207...290...292 AND 293... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 203 GRAND JUNCTION FORECAST AREA...FIRE WEATHER ZONE 207 DURANGO FORECAST AREA...FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA...FIRE WEATHER ZONE 292 NORTH FORK FORECAST AREA AND FIRE WEATHER ZONE 293 GUNNISON BASIN FORECAST AREA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...10 TO 15 PERCENT. * IMPACTS...FIRE IGNITIONS MAY BE DIFFICULT TO CONTROL FRIDAY AFTERNOON WITH HIGH RATES OF SPREAD POSSIBLE. ISOLATED THUNDERSTORMS LATE AFTERNOON AND EARLY EVENING MAY START NEW FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
196 WWUS85 KGJT 180209 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 809 PM MDT THU MAY 17 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR COLORADO FIRE ZONES 201...203...207...290...292 AND 293 FOR STRONG SOUTHWEST WINDS...LOW HUMIDITIES...AND DRY FUELS... A STRONG PACIFIC STORM WILL MOVE INTO THE EASTERN GREAT BASIN EARLY TOMORROW MORNING AND CONTINUE MOVING EASTWARD THROUGHOUT THE DAY. SOUTHWEST WINDS AHEAD OF THIS SYSTEM WILL INCREASE LATE TOMORROW MORNING AND CONTINUE THROUGH THE EVENING WITH WIND GUSTS OF 25 TO 45 MPH ACROSS WESTERN COLORADO. HUMIDITIES WILL ALSO LOWER TO NEAR 10 PERCENT IN MANY LOCATIONS. AS THE SURFACE COLD FRONT APPROACHES THE AREA BY SUNSET...ISOLATED...GENERALLY DRY... THUNDERSTORMS ARE POSSIBLE. OUTFLOW WINDS FROM THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS OVER 45 MPH. COZ201-181415- /O.CON.KGJT.FW.W.0014.120518T1700Z-120519T0400Z/ ROUTT FORECAST AREA- 809 PM MDT THU MAY 17 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 201 ABOVE 8500 FEET... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY. * AFFECTED AREA... IN COLORADO...FIRE WEATHER ZONE 201 ROUTT FORECAST AREA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AROUND 15 PERCENT. * IMPACTS...FIRE IGNITIONS MAY BE DIFFICULT TO CONTROL TOMORROW AFTERNOON WITH HIGH RATES OF SPREAD POSSIBLE. ISOLATED THUNDERSTORMS IN THE LATE AFTERNOON AND EARLY EVENING MAY START NEW FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ COZ203-207-290-292-293-181415- /O.CON.KGJT.FW.W.0014.120518T1700Z-120519T0400Z/ GRAND JUNCTION FORECAST AREA-DURANGO FORECAST AREA- PARADOX VALLEY FORECAST AREA-NORTH FORK FORECAST AREA- GUNNISON BASIN FORECAST AREA- 809 PM MDT THU MAY 17 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 203...207...290...292 AND 293... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY. * AFFECTED AREA... IN COLORADO... FIRE WEATHER ZONE 203 GRAND JUNCTION FORECAST AREA... FIRE WEATHER ZONE 207 DURANGO FORECAST AREA... FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA... FIRE WEATHER ZONE 292 NORTH FORK FORECAST AREA AND FIRE WEATHER ZONE 293 GUNNISON BASIN FORECAST AREA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...10 TO 15 PERCENT. * IMPACTS...FIRE IGNITIONS MAY BE DIFFICULT TO CONTROL TOMORROW AFTERNOON WITH HIGH RATES OF SPREAD POSSIBLE. ISOLATED THUNDERSTORMS LATE AFTERNOON AND EARLY EVENING MAY START NEW FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
731 WWUS85 KGJT 181303 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 703 AM MDT FRI MAY 18 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR COLORADO FIRE ZONES 203...207...290...292 AND 293 FOR STRONG SOUTHWEST WINDS...LOW HUMIDITIES...AND DRY FUELS... A STRONG PACIFIC STORM WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING. SOUTHWEST WINDS AHEAD OF THIS SYSTEM WILL INCREASE LATE THIS MORNING AND CONTINUE THROUGH THE EVENING WITH WIND GUSTS OF 25 TO 45 MPH ACROSS WESTERN COLORADO. HUMIDITIES WILL ALSO LOWER TO NEAR 10 PERCENT IN MANY LOCATIONS. AS THE SURFACE COLD FRONT APPROACHES THE AREA BY SUNSET...ISOLATED...GENERALLY DRY... THUNDERSTORMS ARE POSSIBLE. OUTFLOW WINDS FROM THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS OVER 45 MPH. COZ201-181415- /O.CAN.KGJT.FW.W.0014.120518T1700Z-120519T0400Z/ ROUTT FORECAST AREA- 703 AM MDT FRI MAY 18 2012 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS...LOW HUMIDITY... AND DRY FUELS FOR FIRE WEATHER ZONE 201... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES WILL NOT LOWER TO CRITERIA SO THE RED FLAG WARNING WAS CANCELLED. $$ COZ203-207-290-292-293-190115- /O.CON.KGJT.FW.W.0014.120518T1700Z-120519T0400Z/ GRAND JUNCTION FORECAST AREA-DURANGO FORECAST AREA- PARADOX VALLEY FORECAST AREA-NORTH FORK FORECAST AREA- GUNNISON BASIN FORECAST AREA- 703 AM MDT FRI MAY 18 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 203...207...290...292 AND 293... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 203 GRAND JUNCTION FORECAST AREA...FIRE WEATHER ZONE 207 DURANGO FORECAST AREA...FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA...FIRE WEATHER ZONE 292 NORTH FORK FORECAST AREA AND FIRE WEATHER ZONE 293 GUNNISON BASIN FORECAST AREA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...13 TO 18 PERCENT. * IMPACTS...FIRE IGNITIONS MAY BE DIFFICULT TO CONTROL TOMORROW AFTERNOON WITH HIGH RATES OF SPREAD POSSIBLE. ISOLATED THUNDERSTORMS LATE AFTERNOON AND EARLY EVENING MAY START NEW FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
489 WWUS85 KGJT 181957 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 157 PM MDT FRI MAY 18 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR COLORADO FIRE ZONES 203...207...290...292 AND 293 FOR STRONG SOUTHWEST WINDS...LOW HUMIDITIES...AND DRY FUELS... A PACIFIC STORM AND ASSOCIATED COLD FRONT WILL PROGRESS THROUGH WESTERN COLORADO THIS AFTERNOON THROUGH MID EVENING. AHEAD OF THE SURFACE COLD FRONT STRONG WEST TO SOUTHWEST WINDS WILL LEAD TO GUSTS OF 25 TO 45 MPH. HUMIDITIES IN THE 9 TO 14 PERCENT RANGE ARE IN PLACE ACROSS MANY LOCATIONS AND CREATING RED FLAG CONDITIONS. SCATTERED CONVECTION WILL CONTINUE TO INCREASE AHEAD AND ALONG THE FRONT THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE ERRATIC OUTFLOW WIND GUSTS OVER 50 MPH AS LITTLE RAINFALL IS EXPECTED. AS THESE STORMS PASS RELATIVE HUMIDITY VALUES MAY INCREASE ABOVE CRITICAL LEVELS. COZ203-207-290-292-293-190400- /O.CON.KGJT.FW.W.0014.000000T0000Z-120519T0400Z/ GRAND JUNCTION FORECAST AREA-DURANGO FORECAST AREA- PARADOX VALLEY FORECAST AREA-NORTH FORK FORECAST AREA- GUNNISON BASIN FORECAST AREA- 157 PM MDT FRI MAY 18 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 203...207...290...292 AND 293... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 203 GRAND JUNCTION FORECAST AREA...FIRE WEATHER ZONE 207 DURANGO FORECAST AREA...FIRE WEATHER ZONE 290 PARADOX VALLEY FORECAST AREA...FIRE WEATHER ZONE 292 NORTH FORK FORECAST AREA AND FIRE WEATHER ZONE 293 GUNNISON BASIN FORECAST AREA. * WINDS...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...9 TO 14 PERCENT. * IMPACTS...FIRE IGNITIONS MAY BE DIFFICULT TO CONTROL THIS AFTERNOON WITH HIGH RATES OF SPREAD POSSIBLE. SCATTERED TO ISOLATED THUNDERSTORMS THROUGH MID EVENING MAY START NEW FIRES AS LITTLE RAINFALL IS EXPECTED FROM MANY STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
187 WWUS85 KGJT 190226 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 826 PM MDT FRI MAY 18 2012 COZ203-207-290-292-293-190330- /O.CAN.KGJT.FW.W.0014.000000T0000Z-120519T0400Z/ GRAND JUNCTION FORECAST AREA-DURANGO FORECAST AREA- PARADOX VALLEY FORECAST AREA-NORTH FORK FORECAST AREA- GUNNISON BASIN FORECAST AREA- 826 PM MDT FRI MAY 18 2012 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS...LOW HUMIDITY... AND DRY FUELS FOR FIRE WEATHER ZONES 203...207...290...292 AND 293... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE RED FLAG WARNING. FRONTAL PASSAGE HAS ALLOWED RELATIVE HUMIDITIES TO RISE ABOVE 15 PERCENT FOR MOST AREAS THOUGH SOME GUSTY WINDS ARE STILL PRESENT. SINCE THE CRITERIA IS NO LONGER BEING MET...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 17, 4:59 AM MDT, 45 minutes earlier.
Area forecast discussion, May 17, 4:59 AM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MDT THU MAY 17 2012
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 458 AM MDT THU MAY 17 2012
TODAY...A TIGHT UPPER LEVEL CIRCULATION WILL EXIT THE FORECAST
AREA TO THE EAST BY NOON. WINDS ALOFT HAVE SHIFTED TO THE NW
ACROSS MOST OF THE AREA. THIS SHOULD KEEP OROGRAPHIC CLOUDS AND
SHOWERS GOING ON NW FACING SLOPES THIS MORNING...AND HELP SHOWERS
AND SOME TSTMS FOR FORM ON NW FACING SLOPES THIS AFTERNOON. THE
PRECIP WILL FOCUS MORE IN THE NORTHERN AND CENTRAL CO MTS AS THE
SOUTHERN HALF OF THE AREA SHOULD BE DRIER. MORE SUNSHINE TODAY
WILL RESULT IN TEMPS BEING A FEW DEGREES WARMER.
TONIGHT THROUGH FRIDAY...SOUTHWEST FLOW ALOFT EXPECTED TO
INTENSIFY OVER OUR CWA TONIGHT INTO FRIDAY AS THE NEXT PACIFIC
TROUGH PUSHES CLOSER TO OUR CWA. EXPECT BREEZY WINDS TO BEGIN
DEVELOPING IN MANY AREAS TONIGHT...ESPECIALLY TOWARDS FRIDAY
MORNING...WITH WIDESPREAD GUSTS LIKELY IN THE 35 TO 45 MPH RANGE
ON FRIDAY. COUPLE THESE WINDS WITH RH VALUES IN THE MID TEENS OR
LOWER...AND WE END UP WITH A SIGNIFICANT FIRE WX CONCERN FOR MANY
AREAS ON FRIDAY...THUS THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO
A RED FLAG WARNING FROM LATE FRI MORNING THROUGH LATE FRI EVENING.
EXPECT INCREASING CLOUDS OVER MUCH OF OUR CWA TONIGHT...ALONG WITH
BREEZY WINDS DEVELOPING...SHOULD KEEP MIN TEMPERATURES ELEVATED.
THUS THE GENERALLY MILDER GFS MOS APPEARS TO BE DOING A BETTER JOB
THAN THE COOLER NAM MOS FOR MOST LOCATIONS TONIGHT.
THEN A SIGNIFICANT DIFFERENCE IN MAX TEMPERATURES BETWEEN NAM MOS
AND GFS MOS FOR MOST LOCATIONS ON FRIDAY. LEANING TOWARDS THE LOWER
NAM GUIDANCE DUE TO EXPECTATIONS OF SIGNIFICANT CLOUD COVER AND THE
WINDS WHICH TEND TO HOLD TEMPERATURES DOWN. HAVE ADJUSTED THE GRIDS
TO REFLECT THIS REASONING.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 3458 AM PM MDT THU MAY 17 2012
THE UPPER TROUGH SHOULD BE MOVING ACROSS OUR CWA FRIDAY NIGHT INTO
EARLY SATURDAY WITH MOST OF THE PRECIPITATION FOR OUR CWA LIKELY TO
BE NORTH OF I-70. RAISED POPS AT MANY LOCATIONS IN THE NORTHERN AND
SOME CENTRAL PORTIONS OF OUR CWA FOR FRIDAY NIGHT...AND IF LATER
MODELS CONTINUE TO FOLLOW THE SAME TIMING AND MOISTURE CONTENT...
BELIEVE MANY POPS IN THAT PORTION OF OUR CWA WILL NEED TO BE RAISED
EVEN HIGHER.
THE TROUGH AXIS WILL BE FOLLOWED BY A WESTERLY FLOW ALOFT FOR THE
REMAINDER OF SATURDAY WITH GRADUAL DECREASING MOISTURE.
SIGNIFICANTLY COOLER MAX TEMPERATURES EXPECTED ON SATURDAY IN THE
COLD AIR ADVECTION BEHIND THE TROUGH AXIS. MAX TEMPERATURES SHOULD
GENERALLY ABOUT 10 DEGREES COOLER THAN FRIDAY...WITH SOME LOCATIONS
EVEN COOLER THAN THAT.
A RIDGE WILL STRENGTHEN OVER THE SW U.S. SUNDAY AND BRING A DRY
WARMING TREND THROUGH MONDAY. THE GFS HAS THE NEXT PACIFIC TROUGH
MOVING ONSHORE OVER THE PACNW MONDAY...WITH SW WINDS STRENGTHENING
ACROSS THE AREA TUE. THE SURFACE COLD FRONT IS PROJECTED INTO NE
UT TUE EVENING AND THROUGH WESTERN CO BY ABOUT NOON WED. THE
SYSTEM APPEARS RELATIVELY DRY WITH PRECIP FOCUSED OVER NW CO.
&&
.AVIATION...(FOR THE 12Z TAFS TODAY THROUGH 12Z TONIGHT)
ISSUED AT 458 AM MDT THU MAY 17 2012
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT. WINDS ALOFT AND AT
THE SURFACE WILL BE MAINLY NORTHWESTERLY...SO CLOUDS AND LOCAL
SHOWERS WILL HUG NW FACING SLOPES CAUSING SOME MOUNTAIN OBSCURATIONS
AND MVFR CIGS OVER KASE AND KMTJ.
&&
.FIRE WEATHER...
ISSUED AT 458 PM MDT THU MAY 17 2012
...RED FLAG WARNING IN EFFECT FROM 10 AM FRIDAY MORNING TO 10 PM
FRIDAY EVENING FOR MUCH OF WESTERN COLORADO...
THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING FOR
FRIDAY. A STRONG TROUGH WILL APPROACH THE AREA LATE TONIGHT AND
FRIDAY. STRONG SOUTHWEST WINDS ALOFT AND AT THE SURFACE WILL
DEVELOP LATE FRIDAY MORNING AND CONTINUE INTO THE EVENING...
COMBINING WITH VERY DRY CONDITIONS. BY MIDMORNING FRIDAY...WINDS
AND HUMIDITY SHOULD REACH RED FLAG CRITERIA. THE COLD FRONT
ASSOCIATED WITH THIS SYSTEM SHOULD PASS THROUGH WESTERN CO LATE
FRIDAY AFTERNOON AND EARLY FRIDAY EVENING...CAUSING WINDS TO
SHIFT TO THE NORTHWEST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING FROM 11 AM TO 10 PM MDT FRIDAY FOR COZ201-203-
207-290-292-293.
UT...NONE.
&&
SHORT TERM.....CC
LONG TERM......MC
AVIATION.......TGR
FIRE WEATHER...CCHazardous weather outlook, May 17, 4:53 AM MDT, 51 minutes before
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
Nearby
Red Flag Warnings in Colorado, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.